Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 172, NWS Lincoln, IL

July 8, 2003Tazewell County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 8, 2003, 4:02 PM CDT for Tazewell County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 4:02 PM CDT (21:02 UTC)
Expired
Jul 8, 2003, 4:45 PM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Tazewell County, IL

The radar

The Lincoln radar (KILX), 37 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 8, 1:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1887 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1887 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1341 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

663 
WUUS53 KILX 082102
SVRILX
ILC179-082145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
400 PM CDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TAZEWELL COUNTY IN CENTRAL ILLINOIS

* UNTIL 445 PM CDT

* AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHEAST OF MACKINAW TO
  2 MILES SOUTHWEST OF GREEN VALLEY...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  HOPEDALE
  DELAVAN
  MINIER

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT UNTIL 7 PM. SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES AT ANY TIME.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4062 8930 4040 8972 4035 8971 4036 8929

$$

GOETSCH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:08 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 8, 2:08 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
208 PM CDT TUE JUL 8 2003

PRETTY BUSY DUE TO ON GOING SEVERE WX AND WHAT IS EXPECTED THROUGH
THIS EVENING FOR C IL.

MODELS IN FAIRLY GOOD AGREEMENT WITH TIMING OF THIS WX SYSTEM. AS OF
19Z...CAP HAS WEAKENED ENOUGH...SO TRWS FIRING AND TRACKING EAST
INTO NRN PTNS OF CWA WITH SOME SCATTERED RWS/TRWS IN SERN COUNTIES.

FOR TONIGHT...WILL SEE ACTIVITY ON THE INCREASE WITH SEVERE WEATHER
A GOOD BET THROUGH THE EVENING HOURS. CAPES IN EXCESS OF 3000 J/KG
AND LI/S AROUND MINUS 4 WILL COMBINE WITH NUMEROUS OUTFLOW
BOUNDARIES AND FRONTAL BOUNDARY TO CREATE EXPLOSIVE CONDITIONS OVER
THE NRN HALF OF IL.

WILL SEE A BREAK DURING THE DAY ON WEDNESDAY...KEPT CHANCE POPS ALL
LOCATIONS...THEN INCREASED POPS TO LIKELY ON WEDNESDAY NIGHT FOR ALL
OF CWA AS FRONT SWINGS THROUGH.

MODELS CONTINUE TO SLOW PROGRESS OF FRONTAL BOUNDARY...SO KEPT
LINGERING RWS/TRWS OVER SRN HALF OF CWA THURSDAY MORNING AND ALL DAY
IN THE ERN SECTIONS...BEFORE ENDING THURSDAY EVENING.

AS FOR THE REST OF THE EXTENDED FORECAST...WILL KEEP CWA DRY TIL
MONDAY BEFORE NEXT ROUND OF PCPN MOVES THRU.

WENT WITH A BLEND OF FWC/MAV/MET FOR TEMPS.

SENT ISC GRIDS EARLIER.

.ILX...NONE.

BYRD
Hazardous weather outlook, Jul 8, 11:00 AM CDT, 5 hours 2 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1100 AM CDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT OVER
CENTRAL AND SOUTHEAST ILLINOIS. A VERY WARM...MOIST AND UNSTABLE
AIRMASS WILL COMBINE WITH A FRONTAL BOUNDARY STRETCHED ACROSS NORTH
CENTRAL ILLINOIS TO PRODUCE THE THREAT OF SEVERE WEATHER THIS
AFTERNOON AND TONIGHT. THE GREATEST RISK OF SEVERE WEATHER WILL BE
FOUND AT LOCATIONS ALONG AND NORTH OF INTERSTATE 72. THE MAIN SEVERE
WEATHER THREAT WILL BE FROM DAMAGING WINDS...LARGE HAIL AND HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

VERY WARM AND HUMID AIR WILL REMAIN ACROSS CENTRAL ILLINOIS INTO
EARLY THURSDAY. A COLD FRONT IS EXPECTED TO SLOWLY PUSH ITS WAY
SOUTHWARD ACROSS CENTRAL ILLINOIS LATE WEDNESDAY NIGHT INTO THURSDAY
BRINGING WITH IT A GOOD CHANCE OF THUNDERSTORMS. A FEW OF THE STORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS...LARGE HAIL AND VERY
HEAVY RAINFALL IN A SHORT PERIOD OF TIME. THE GREATEST THREAT FOR
ORGANIZED SEVERE WEATHER APPEARS TO BE ALONG AND NORTH OF INTERSTATE
72 WEDNESDAY AFTERNOON AND NIGHT...WITH THE THREAT SLOWLY SHIFTING
SOUTH OVERNIGHT. SCATTERED THUNDERSTORMS WILL STILL BE POSSIBLE
ALONG THE COLD FRONT OVER PARTS OF EAST CENTRAL AND SOUTHEAST
ILLINOIS ON THURSDAY...ESPECIALLY DURING THE MORNING. OUR NEXT
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE SUNDAY NIGHT OR MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED THROUGH MID-AFTERNOON AT LOCATIONS
ALONG AND NORTH OF A FULTON TO TAZEWELL TO MCLEAN COUNTY
LINE...WHERE A SEVERE THUNDERSTORM WATCH IS ALREADY IN PLACE.
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
EVENING...AS FAR SOUTH AS INTERSTATE 72.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX. THIS ADDRESS IS ALL
IN LOWER CASE.

PLAHMER

In the hours before

Local storm report, Jul 8, 1:18 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
118 PM CDT TUE JUL 8 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0110 PM    BRADFORD                  IL   1.75 INCH HAIL
07/08/03   STARK                          FROM SHERIFF DEPT.

BYRD
Local storm report, Jul 8, 3:27 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
327 PM CDT TUE JUL 8 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0325 PM    HANNA CITY                IL   1.50 INCH HAIL
07/08/03   PEORIA                         FROM PEORIA COUNTY ESDA.

GOETSCH
Local storm report, Jul 8, 3:43 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
343 PM CDT TUE JUL 8 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0338 PM    5 SW SOUTH PEKIN          IL   TORNADO
07/08/03   TAZEWELL                       BRIEF TORNADO
                                          TOUCHDOWN...ROOF BLOWN OFF
                                          PEKIN HARDWOODS NEAR
                                          POWERTON ON THE MANITOR
                                          BLACKTOP. FROM COUNTY ESDA.

GOETSCH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:36 PM CDTSevere Thunderstorm WarningILXStark54 min
Jul 8, 12:51 PM CDTSevere Thunderstorm WarningILXStark54 min
Jul 8, 12:59 PM CDTTornado WarningILXStark46 min
Jul 8, 1:15 PM CDTTornado WarningILXMarshall60 min
Jul 8, 2:06 PM CDTSevere Thunderstorm WarningILXKnox54 min
Jul 8, 2:35 PM CDTTornado WarningILXKnox55 min
Jul 8, 2:45 PM CDTSevere Thunderstorm WarningILXFulton60 min
Jul 8, 2:51 PM CDTSevere Thunderstorm WarningILXPeoria, Stark54 min
Jul 8, 3:16 PM CDTSevere Thunderstorm WarningILXTazewell59 min
Jul 8, 3:35 PM CDTTornado WarningILXTazewell25 min
Jul 8, 3:45 PM CDTTornado WarningILXMcLean60 min
Jul 8, 3:49 PM CDTSevere Thunderstorm WarningILXLogan, Mason56 min
Jul 8, 4:23 PM CDTSevere Thunderstorm WarningILXDeWitt67 min
Jul 8, 4:40 PM CDTSevere Thunderstorm WarningILXMcLean65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.